MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH JAWS "HIQ+", 5 X 330 MM, NEEDLE HOLDER, STRAIGHT; NEEDLE HOLDERS (HANDLES, JAWS INSERTS)

OLYMPUS WINTER & IBE GMBH JAWS "HIQ+", 5 X 330 MM, NEEDLE HOLDER, STRAIGHT; NEEDLE HOLDERS (HANDLES, JAWS INSERTS)
Model Number WA64700A
Medical Device Problem Codes Break (1069); Fracture (1260); Material Fragmentation (1261); Mechanical Problem (1384); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect medical device has not yet been returned to olympus for evaluation/investigation.Therefore, the exact cause of the patient¿s outcome and the reported phenomenon could not be determined and is being judged as unknown.However, if the suspect medical device is returned for evaluation/investigation or additional significant information becomes available, this report will be updated.
 
Event or Problem Description
Olympus was informed that during a therapeutic laparoscopic hysterectomy procedure, the tip of the needle snapped and fell into the patient¿s abdomen.X-rays were performed on the table and the fragment was retrieved with the assistance of the general surgeon.The patient had to be kept under anesthetics for more than three hours.No further information was provided but there was no report about a malfunction of an olympus medical device.
 
Additional Manufacturer Narrative
Device evaluation: the suspect medical device was returned to the manufacturer for evaluation/investigation.The investigation confirmed that the immobile jaw part of the needle holder is broken off.The surfaces of the fracture show slight corrosion.The cause of this damage is most likely material fatigue caused by acute wear and tear.In view of the age of the product, it is assumed that the article, which, according to its product specification, is designed for 400 reprocessing and ultrasonic cleaning cycles, was used far beyond its expected service life.Furthermore, the remaining jaw part shows clear pressure marks outside the carbide plate and the pull rod is strongly deformed.This damage was most likely caused by improper handling.Thus, this event/incident was attributed to use error.A material or quality problem can be excluded since a manufacturing and quality control review was performed for the affected lot number of the needle holder without showing any abnormalities.The case will be closed on olympus side with no further actions.However, the reported event/incident will be recorded for trending and surveillance purposes and the user will be informed about the investigation results.
 
Event or Problem Description
Olympus was informed that during a therapeutic laparoscopic hysterectomy procedure, the tip of the needle holder snapped and fell into the patient¿s abdomen.X-rays were performed on the table and the fragment was retrieved with the assistance of the general surgeon.The patient had to be kept under anesthetics for more than three hours.No further information was provided.

Brand Name
JAWS "HIQ+", 5 X 330 MM, NEEDLE HOLDER, STRAIGHT
Common Device Name
NEEDLE HOLDERS (HANDLES, JAWS INSERTS)
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg 22045
GM  22045
MDR Report Key11846864
Report Number9610773-2021-00139
Device Sequence Number16934210
Product Code GCJ
UDI-Device Identifier04042761031097
UDI-Public04042761031097
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K923982
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Nurse Practitioner
Type of Report Initial,Followup
Report Date (Section B) 09/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA64700A
Device Catalogue NumberWA64700A
Device Lot Number08YW-0011
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/01/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/13/2021
Supplement Date Received by Manufacturer09/16/2021
Initial Report FDA Received Date05/19/2021
Supplement Report FDA Received Date09/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;